The FDA issued a strong warning about the increased risk of heart attack and stroke associated with some of the most common pain relievers — NSAIDs, or nonsteroidal anti-inflammatory drugs.
The popular drugs, which are available by prescription or over the counter, are commonly used to relieve pain or reduce fever. NSAIDs are also an ingredient in many common cold, flu and sleep medications.
After analyzing a combination of clinical trials and scientific studies in two panels that convened in August of 2014, the FDA found evidence of increased risk for heart attack or stroke. The data showed the risk can happen as early as the first weeks of taking NSAIDs, even in people who have no history of the conditions.
“Before we used to think of it as affecting people who really might be at higher cardiovascular risk,” CBS News medical contributor and Lenox Hill Hospital cardiologist Dr. Tara Narula told “CBS This Morning.”
“What this highlights is that everybody is at risk,” she said.
Now, prescription drug manufacturers will be required to put much stronger language that highlights the cardiovascular risks on the warning label of any NSAID product, including naproxen products, which manufacturers have contended carry less risk. Over-the-counter drug manufacturers will be asked, but not yet required, to add the warnings, as well.
NSAIDs include ibuprofen, naproxen sodium and celecoxib. Common brands include Advil, Motrin, Aleve and Celebrex. The medications are used for everything from headaches, cold, flu and menstrual cramps to chronic or long-lasting conditions like arthritis, back pain and muscle strains.
Studies find that many people use them in larger doses than recommended and often like they are long-term medications. People with chronic pain or inflammation often take several NSAIDs daily, despite label warnings that the drugs should not be used longer than 10 days for pain or three days for fever.
“The FDA is really saying there’s no safe period, there’s no safe duration of use. And the problem is that people don’t really use it as the label states,” said Narula. “I have many patients who chronically take Advil or Aleve. People don’t think of these as being dangerous.”
A trade group representing the manufacturers and marketers of over-the-counter medicines, the Consumer Healthcare Products Association, told “CBS This Morning” that, “OTC NSAIDS are safe and effective when used as directed.”
Bayer Healthcare, which manufactures Aleve, Midol and other NSAID products, said, “We will work with the FDA to incorporate additional label information as appropriate.”
The stronger warning for NSAIDs builds on the larger warning requirements that were included on labels in 2005, after the drug rofecoxib, commonly known asVioxx, was pulled from the market when studies confirmed increased heart attack and stroke risk.
The news is another blow to what have been considered common, safe and mildover the counter pain medications. Acetaminophen, the active ingredient in Tylenol, has also come under scrutiny in the past year after reports that it presents higher risks for liver damage, especially at high doses or in combination medicines.
The FDA’s stronger language about the risk for heart attack and stroke for NSAID warning label includes the following points:
- The risk of heart attack or stroke can occur as early as the first weeks of using an NSAID and may increase with longer use.
- The risk appears greater at higher doses.
- Different NSAIDs may present different levels of risks, but not enough information exists to label any one NSAID with reduced risk.
- NSAIDs can increase the risk of heart attack or stroke in patients with — or without — heart disease or risk factors.
- Patients with heart disease or risk factors have a greater chance of heart attack or stroke with NSAID use.
- Patients treated with NSAIDs following a first heart attack were more likely to die in the first year after the heart attack compared to patients who were not treated with NSAIDs.
- There is an increased risk of heart failure with NSAID use.
The FDA recommends any patients who have new symptoms of chest pain, trouble breathing, weakness on one side of the body or slurred speech, while taking an NSAID, should contact a doctor.